BACKGROUND: Gastrointestinal symptoms are commonly reported as side-effects of oral hypoglycaemic drugs. It may be very difficult to distinguish between spontaneous and truly drug-related symptoms due to the high background incidence of gastrointestinal symptoms. Gastrointestinal symptoms in diabetic patients have also been linked to factors associated with long-standing disease and suboptimal control.
AIM: To explore the association between gastrointestinal symptoms and treatment with oral hypoglycaemic drugs in a large cohort of subjects with type 2 diabetes.
PATIENTS AND METHODS: 956 subjects with type 2 diabetes participated in the study. All subjects completed a validated, self-administered questionnaire on gastrointestinal symptoms, diabetes, drug use and various potential risk factors for gastrointestinal symptoms. The association between oral hypoglycaemics and nine gastrointestinal symptom groups was assessed based on logistic regression.
RESULTS: 405 of the 956 patients used oral hypoglycaemic drugs. Metformin use was independently associated with chronic diarrhoea (odds ratio 3.08, 95% CI: 1.29-7.36, P < 0.02) and with faecal incontinence (odds ratio 1.95, 95% CI: 1.10-3.47, P < 0.05). Use of sulphonylureas was associated with less abdominal pain, but not with any other gastrointestinal symptom.
CONCLUSIONS: Troublesome gastrointestinal symptoms do not appear to be caused by oral hypoglycaemics, except for diarrhoea and faecal incontinence, which are strongly and independently associated with metformin use.
- Diabetes Mellitus, Type 2
- Gastrointestinal Diseases
- Hypoglycemic Agents
- Middle Aged
- Journal Article
- Research Support, Non-U.S. Gov't